Alert archive / Mississippi / Special Weather Statements in 2014

Special Weather Statement, NWS Memphis, TN

June 28, 2014Panola County, Mississippi

NWS Memphis, TN issued this special weather statement at Jun 28, 2014, 5:21 PM CDT for Panola County, Mississippi. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 28, 2014, 5:21 PM CDT (22:21 UTC)
Expired
Jun 28, 2014, 5:45 PM CDT
In force
24 min
Issued by
NWS Memphis, TN

County Panola County, MS

The radar

The Memphis radar (KNQA), 122 km from the middle of the area, began a volume at 22:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 10.4 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-06-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 659 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-06-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -144 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
659 J/kg
Mixed-layer CIN
-58 J/kg
Mixed-layer LCL
533 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-144 m²/s²
0-3 km storm-relative helicity
-129 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

011 
WWUS84 KMEG 282221
SPSMEG

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SAT JUN 28 2014

MSZ012-020-282245-
TALLAHATCHIE MS-PANOLA MS-
521 PM CDT SAT JUN 28 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL WINDS TO 50 MPH WAS 
LOCATED 6 MILES NORTHWEST OF ENID AT 520 PM CDT...MOVING NORTH AT 35 
MPH.

PEOPLE IN PANOLA AND TALLAHATCHIE COUNTIES...INCLUDING LOCATIONS NEAR
BATESVILLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3440 9007 3437 8981 3404 8999 3408 9013
TIME...MOT...LOC 2220Z 199DEG 29KT 3416 9004

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Jun 28, 3:17 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jun 28, 3:17 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
317 PM CDT SAT JUN 28 2014

.DISCUSSION...WATER VAPOR SATELLITE/WSR-88D VAD WIND PROFILES
CONTINUE TO INDICATE AN UPPER LEVEL LONGWAVE TROUGH AXIS OVER THE
LOWER MISSISSIPPI VALLEY. ANOTHER SHORTWAVE TROUGH COMBINED WITH
DAYTIME HEATING/CONVECTIVE TEMPERATURES BEING REACHED HAS RESULTED
IN THE DEVELOPMENT OF ADDITIONAL SHOWERS AND THUNDERSTORMS ACROSS
THE LOWER MISSISSIPPI VALLEY THIS AFTERNOON. AS OF 2 PM
CDT...TEMPERATURES ARE IN THE 80S ACROSS MOST LOCATIONS.
CONVECTIVE CHANCES FOR THE REMAINDER OF THIS WEEKEND INTO NEXT
WEEK IS THE PRIMARY FORECAST CHALLENGE IN THIS AFTERNOON/S
FORECAST ISSUANCE.

A SHORTWAVE TROUGH EMBEDDED WITHIN THE LONGWAVE TROUGH AXIS WILL
MOVE INTO THE MID SOUTH TONIGHT. AN 850 MB LOW LEVEL JET CURRENTLY
LOCATED ACROSS PORTIONS OF THE SOUTHERN PLAINS AND WESTERN
SECTIONS OF THE LOWER MISSISSIPPI VALLEY WILL GRADUALLY SHIFT EAST
TONIGHT INTO ARKANSAS. THIS LOW LEVEL JET COMBINED WITH THE UPPER
LEVEL TROUGH AXIS BEGINNING TO SHIFT EAST SHOULD ASSIST IN
ADDITIONAL SHOWERS AND THUNDERSTORMS DEVELOPING ACROSS THE REGION
TONIGHT. THUS...HAVE GONE WITH CHANCE POPS TONIGHT WITH THE BEST
RAIN CHANCES OCCURRING ACROSS PORTIONS OF NORTHEAST ARKANSAS. KEPT
CHANCE POPS GOING ACROSS THE MID SOUTH FOR MONDAY AS THE UPPER
LEVEL TROUGH AXIS WILL BE MOVING ACROSS THE AREA.

SHORT TERM MODELS INDICATE AN UPPER LEVEL RIDGE LOCATED OVER THE
SOUTHWEST UNITED STATES AND PORTIONS OF THE SOUTHERN PLAINS WILL
SHIFT EAST INTO THE LOWER MISSISSIPPI VALLEY SUNDAY NIGHT INTO
MONDAY. THIS IS ANTICIPATED TO BRING MAINLY RAIN FREE WEATHER TO
THE MID SOUTH FOR MONDAY. HIGH TEMPERATURES ON SUNDAY WILL BE IN
THE MIDDLE 80S TO APPROACHING 90 DEGREES. THE BUILDING RIDGE FOR
EARLY NEXT WEEK WILL RESULT IN HIGHS IN THE LOWER TO PERHAPS
MIDDLE 90S THROUGH AT LEAST NEXT TUESDAY.

GFS/ECMWF LONG TERM MODELS INDICATE THE UPPER LEVEL RIDGE AXIS
WILL BEGIN TO RETROGRADE LATE TUESDAY AS A BACK DOOR COLD FRONT
DROPS SOUTH INTO THE LOWER MISSISSIPPI VALLEY. TODAY/S 12Z MODEL
RUN IS SOMEWHAT LESS AGGRESSIVE WITH CLEARING OUT PRECIPITATION
CHANCES AND SUBSEQUENTLY HELD ON TO SHOWER/THUNDERSTORM CHANCES
THROUGH THURSDAY. SLIGHTLY COOLER TEMPERATURES ARE ANTICIPATED FOR
THE REMAINDER OF THE WEEK.

CJC

&&

.AVIATION...
18Z TAFS

LOOKS LIKE MEM WILL GET A BREAK IN THE THUNDERSTORMS FOR A FEW
HOURS...BUT ADDITIONAL DEVELOPMENT IS POSSIBLE AT ANY TIME...AND
EXPECTED. WILL REINTRODUCE VCTS AT 20Z. SHOWERS WITH INTERMITTENT
THUNDER WILL CONTINUE AT MKL WITH A BREAK LIKELY AROUND MID
AFTERNOON...REDEVELOPMENT IS LESS CERTAIN AT MKL...BUT WILL ADD
VCSH AFTER 00Z. OVERNIGHT...SHOWERS AND THUNDERSTORMS WILL LIKELY
CONTINUE...BUT THUNDERSTORMS SHOULD WEAKEN AND COVERAGE WILL
LIKELY BE MINIMAL BY THE EARLY MORNING HOURS. ADDITIONAL
THUNDERSTORMS ARE EXPECTED TO DEVELOP SHORTLY AFTER SUNRISE. CIGS
ARE EXPECTED TO LOWER TO AROUND 1500 FT LATE TONIGHT. VIS MAY
BRIEFLY DROP TO MVFR OR EVEN IFR LEVELS IN ASSOCIATION WITH ANY
THUNDERSTORM...BUT PREVAILING VIS WILL REMAIN VFR.

JDS
&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 28, 3:38 AM CDT, 13 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
338 AM CDT SAT JUN 28 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-291045-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
338 AM CDT SAT JUN 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FEW STRONG THUNDERSTORMS ARE POSSIBLE TODAY. STRONG GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A FEW STRONG THUNDERSTORMS ARE POSSIBLE SUNDAY. STRONG GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jun 28, 4:06 PM CDT, 1 hour 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
406 PM CDT SAT JUN 28 2014

MSZ023-282130-
CHICKASAW MS-
406 PM CDT SAT JUN 28 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 430 PM CDT FOR...

  WESTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING DIME SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 4 MILES SOUTHEAST OF PYLAND AT 406 PM CDT...MOVING NORTH
AT 25 MPH.

PEOPLE IN CHICKASAW COUNTY...INCLUDING LOCATIONS NEAR HOUSTON...
SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3375 8914 3405 8914 3402 8888 3375 8898
      3375 8903
TIME...MOT...LOC 2106Z 190DEG 22KT 3385 8907
Special weather statement, Jun 28, 5:20 PM CDT, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
520 PM CDT SAT JUN 28 2014

ARZ048-049-282245-
LEE AR-ST. FRANCIS AR-
520 PM CDT SAT JUN 28 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  WESTERN LEE COUNTY IN EASTERN ARKANSAS...
  SOUTH CENTRAL ST. FRANCIS COUNTY IN EASTERN ARKANSAS...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL AND WINDS TO 50 MPH
WAS LOCATED 3 MILES WEST OF AUBREY AT 517 PM CDT...MOVING NORTH AT
35 MPH.

VERY HEAVY RAIN WILL OCCUR WITH THIS THUNDERSTORM.

PEOPLE IN LEE AND ST. FRANCIS COUNTIES...INCLUDING LOCATIONS NEAR
PALESTINE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3499 9097 3496 9071 3464 9085 3467 9106
      3474 9106
TIME...MOT...LOC 2217Z 199DEG 29KT 3474 9094
Special weather statement, Jun 28, 5:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
521 PM CDT SAT JUN 28 2014

MSZ012-020-282245-
TALLAHATCHIE MS-PANOLA MS-
521 PM CDT SAT JUN 28 2014

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 545 PM CDT FOR...

  CENTRAL PANOLA COUNTY IN NORTHWEST MISSISSIPPI...
  NORTHEASTERN TALLAHATCHIE COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PENNY SIZE HAIL WINDS TO 50 MPH WAS
LOCATED 6 MILES NORTHWEST OF ENID AT 520 PM CDT...MOVING NORTH AT 35
MPH.

PEOPLE IN PANOLA AND TALLAHATCHIE COUNTIES...INCLUDING LOCATIONS NEAR
BATESVILLE...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3440 9007 3437 8981 3404 8999 3408 9013
TIME...MOT...LOC 2220Z 199DEG 29KT 3416 9004

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 6:03 PM CDTSpecial Weather StatementMEGShelby27 min
Jun 28, 4:06 PM CDTSpecial Weather StatementMEGChickasaw24 min
Jun 28, 5:50 PM CDTSevere Thunderstorm WarningMEGCoahoma, Panola, Quitman, Tunica40 min
Jun 28, 5:56 PM CDTSpecial Weather StatementMEGTallahatchie34 min
Jun 28, 6:07 PM CDTSevere Thunderstorm WarningMEGDeSoto, Panola, Quitman, Tate, Tunica38 min
Jun 28, 6:28 PM CDTSpecial Weather StatementMEGPanola32 min
Jun 28, 6:41 PM CDTSpecial Weather StatementMEGDeSoto34 min
Jun 28, 5:20 PM CDTSpecial Weather StatementMEGLee25 min
Jun 28, 6:15 PM CDTSpecial Weather StatementMEGCrittenden30 min

Nearby

Special Weather Statements in Mississippi, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.